Iowa, 2013

Winter Weather in Iowa, May 1 to 2, 2013

May 1 to 2, 2013 · NWS OAX · 4 events in 4 counties and zones

A unseasonably cold upper level system brought snow, or sleet that changed to snow to much of western Iowa on May 1st into the early morning hours of May 2nd. Snow and sleet intensities were enhanced by scattered thunderstorms that moved across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A unseasonably cold upper level system brought snow, or sleet that changed to snow to much of western Iowa on May 1st into the early morning hours of May 2nd. Snow and sleet intensities were enhanced by scattered thunderstorms that moved across the area. Snowfall totals of 1 to 3 inches fell over most of the region with a swath of 3 to 5 inches reported from Pottawattamie county north through Harlan, Little Sioux and Castana with even an isolated report of around 6 inches a little east of Missouri Valley. |The snow and sleet created slushy and rutted roads and winds gusting over 20 mph combined with poor visibilities in moderate snow making for a period of difficult driving conditions which caused some vehicles to slide into ditches, especially along I29 north of Council Bluffs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 3:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 1, 3:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT WED MAY 1 2013

.DISCUSSION...
SNOW TONIGHT INTO THURSDAY AND FREEZING TEMPERATURES FRIDAY
MORNING ARE THE PRIMARY FORECAST CONCERNS. LOOKS LIKE A COOL AND
POTENTIALLY WET WEEKEND IS IN THE CARDS AS WELL.

STRONG 90-120KT UPPER JET SEGMENT EXTENDED FROM NEBRASKA INTO
NORTHERN MINNESOTA THIS AFTERNOON...AHEAD OF A STRONG MID LEVEL
TROUGH SWINGING THROUGH THE ROCKIES. ANOTHER JET SEGMENT WAS
ROUNDING THE BASE OF THIS TROUGH...AND WILL BE MOVING OVER OUR AREA
LATER THIS EVENING. LIFT IN RIGHT ENTRANCE REGION OF FIRST JET WAS
HELPING TO ENHANCE PRECIPITATION ACROSS OUR AREA THIS AFTERNOON.
SOME CONVECTIVE ELEMENTS SHOWN ON RADAR WERE PRODUCING SLEET AT
TIMES IN TRANSITION AREA BETWEEN SNOW IN NORTHEAST NEBRASKA AND RAIN
NEAR INTERSTATE 80. DESPITE DAYTIME PRECIPITATION...TRANSITION TO
SNOW LOOKS TO BE OCCURRING WHEN SURFACE TEMPERATURES REACH ABOUT 34F.
HAVE HAD SEVERAL REPORTS OF SNOW IN THE 2 TO 4 INCH RANGE DURING THE
MORNING AND EARLY AFTERNOON IN PARTS OF NORTHEAST NEBRASKA. THIS
TRANSITION IS RUNNING AHEAD OF MOST MODEL FORECASTS...AND EXPECT
THIS TREND TO CONTINUE AS RAIN TURNS TO SNOW LATER THIS EVENING AND
TONIGHT ACROSS MOST OF THE CWA.

AS UPPER TROUGH DRIFTS INTO THE HIGH PLAINS OVERNIGHT...BROAD AREA
OF ASCENT WILL OVERSPREAD MUCH OF MID AMERICA. JET SEGMENT ROTATING
INTO NEBRASKA THIS EVENING WILL ENHANCE THIS LIFT ACROSS EASTERN
NEBRASKA...DRAWING HIGHER THETA-E AIR OVER TIGHT 850 BAROCLINIC ZONE
STRETCHING ACROSS SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. MODEL
UPWARD VERTICAL MOTION PROGS ARE QUITE POTENT THIS EVENING AND
OVERNIGHT JUST NORTHWEST OF THIS BAROCLINIC ZONE AS IT SETTLES
SOUTHEAST WITH TIME. STRONG FRONTOGENETICAL FORCING WILL ENSUE WITH
AT LEAST CONDITIONAL INSTABILITY NOTED ON CROSS SECTIONS. EXPECT
RAIN TO MIX WITH SLEET THE CHANGE TO SNOW THIS EVENING ALONG AND
JUST SOUTHEAST OF THE INTERSTATE 80 CORRIDOR...THEN SPREADING
SOUTHEAST THROUGH THE REST OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
OVERNIGHT. ACCUMULATION OF SNOW WILL BE A TOUGH CALL GIVEN WARM
GROUND AND AIR TEMPERATURES REMAINING ABOVE FREEZING. HOWEVER AMOUNT
OF LIFT AND POTENTIAL FOR CONVECTIVE SNOWS SUGGESTS SNOW RATES WILL
OVERCOME ANY MELTING PROCESSES FOR A TIME...ALLOWING FOR SEVERAL
INCHES OF SNOW IN SOME AREAS. THE SNOW WILL CONTINUE INTO THURSDAY
MORNING...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHEN
THOSE AREA WILL SEE MOST OF THERE SNOWFALL. THERE WILL LIKELY BE A
WIDE RANGE OF TOTAL SNOWS GIVEN EXPECTED BANDED NATURE OF RADAR
RETURNS. AND MODELS SNOWFALL FORECASTS ARE ALL OVER THE PLACE AS
WELL. AND MODELS ARE HAVING TROUBLE WITH CHANGEOVER TIMES. USING
GARCIA CALCULATIONS FOR A 6 HOUR EVENT OF MOST OF THE SNOWFALL IN
ANY GIVEN AREA...AND ALLOWING FOR SOME MELTING TO OCCUR...HAVE MANY
AREAS IN THE 1 TO 4 INCH RANGE JUST SOUTHEAST OF THE INTERSTATE INTO
WEST CENTRAL IOWA AND PARTS OF NORTHEAST NEBRASKA. WILL POST A
WINTER WEATHER ADVISORY FOR THESE AREAS. THOUGH MUCH OF THE AREA MAY
NOT SEE 3 INCHES OF SNOW...TIME OF YEAR AND POTENTIAL IMPACTS DURING
THE MORNING DRIVE MAKE HEADLINES ADVISABLE.

TEMPERATURES WILL NOT MOVE MUCH ON THURSDAY IN AREAS WHERE
SNOW...THEN A RAIN/SNOW MIX IN THE AFTERNOON...WILL LINGER.
NORTHEAST NEBRASKA MAY REBOUND INTO THE 40S BUT MOST OTHER AREAS
WILL STRUGGLE TO REACH 40. THEN THURSDAY NIGHT MANY AREAS WILL
LIKELY DROP BELOW FREEZING AS CLOUDS CLEAR FROM THE NORTHWEST. MUCH
OF EASTERN NEBRASKA IS MOST LIKELY TO DROP BELOW FREEZING WITH
CLOUDS AND PRECIPITATION HOLDING LOWS AT OR ABOVE FREEZING NEAR AND
EAST OF THE MISSOURI RIVER. LATER SHIFTS WILL DIAGNOSE THIS MORE
CLOSELY AND MAY HAVE TO ISSUE A FREEZE WARNING FOR THURSDAY NIGHT
INTO FRIDAY MORNING.

UPPER TROUGH MOVING OUT OF THE ROCKIES IS FORECAST TO CLOSE OFF AS
AN UPPER LOW SOMEWHERE SOUTH AND SOUTHEAST OF OUR AREA FRIDAY INTO
SATURDAY BEFORE DRIFTING EAST ON SUNDAY. WRAP-AROUND PRECIPITATION
WILL BE CONDITIONAL ON THE EXACT LOCATION OF THIS UPPER LOW...BUT AN
AVERAGE OF MODEL OUTPUT SUGGESTS WE WILL SEE OFF AND ON
PRECIPITATION RIGHT ON THROUGH SUNDAY. THE PRECIPITATION TYPE WILL
TREND TO LIQUID WITH TIME AS HEIGHTS RISE AND SOME MODERATION OF
LAYER TEMPERATURES TAKES PLACE. HOWEVER TEMPERATURES LOOK TO BE COOL
ENOUGH FOR SNOW INTO FRIDAY MORNING...WITH A MIX FRIDAY AFTERNOON
INTO FRIDAY NIGHT BEFORE BECOMING ALL RAIN ON SATURDAY. SNOW AMOUNTS
AFTER THURSDAY AFTERNOON LOOK TO BE MINIMAL...BUT COULD SEE SOME
ACCUMULATIONS IN OUR SOUTHEAST CWA NEARER UPPER LOW. TEMPERATURES
DURING THIS TIME WILL AVERAGE THE 40S FOR HIGHS AND 30S FOR LOWS.

WE SHOULD SEE WARMER TEMPERATURES ALL OF NEXT WEEK AS CURRENT UPPER
LOW WANDERS EAST AND ANOTHER TROUGH/LOW SETTLES DOWN THE WEST COAST.
A WEAK WAVE IN BETWEEN MAY BRING A SHOWER AT SOME POINT IN THE
MIDDLE OF THE WEEK...BUT THE MAIN STORY LOOKS TO BE TEMPERATURES
MODERATING INTO THE 60S TO CLOSE TO 70 BY WEDNESDAY.OR

DERGAN

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.

EARLY PERIODS OF THE TAF CYCLE WILL BE MESSY...WITH RAIN AT
KOMA/KLNK CHANGING TO SLEET AND SNOW LATER THIS AFTERNOON...WHILE
KOFK LIKELY CHANGES FROM SNOW TO SOME KIND OF RAIN/SNOW/MAYBE-
SLEET MIX FOR A COUPLE OF HOURS THIS AFTERNOON. KOFK WILL CHANGE
BACK TO SNOW LATER THIS AFTERNOON...CONTINUING INTO THE EVENING
HOURS BEFORE THE SNOW SHIFTS AWAY TO THE EAST.
MEANWHILE...KOMA/KLNK LIKELY WILL CHANGE TO ALL SNOW THIS
EVENING...CONTINUING THROUGH A GOOD PART OF THE OVERNIGHT HOURS.
HAVE INDICATED A PERIOD OF LIFR SNOW...BUT UNCERTAINTY EXISTS TO
DURATION AND TIMING OF THIS. WINDS AT ALL SITES WILL REMAIN GUSTY
OUT OF THE NORTH THROUGH THIS PERIOD. CEILINGS WILL LIFT TO VFR
RANGE IN THE MORNING...WITH WINDS DECREASING A BIT AND SHIFTING TO
NORTHWEST.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT
     THURSDAY FOR NEZ015-032>034-042>045-050>053-065>067.

IA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT
     THURSDAY FOR IAZ043-055-056-069-079.

&&
Hazardous weather outlook, May 1, 4:36 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
536 PM CDT WED MAY 1 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
536 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

A VARIETY OF WEATHER IS EXPECTED THIS EVENING WITH
RAIN...SLEET...SNOW...THUNDER...AND EVEN SOME SMALL HAIL. SLUSHY
CONDITIONS ON ROADS AND SOME SNOW ACCUMULATIONS WILL BE THE
PRIMARY HAZARDS. A WINTER WEATHER ADVISORY IS IN EFFECT SOUTHEAST
OF A LINE FROM ALBION TO WAYNE...AND NORTHWEST OF A LINE FROM
BEATRICE TO RED OAK IOWA.

TONIGHT...LOW TEMPERATURES SHOULD DROP TO FREEZING OR JUST BELOW
FREEZING FOR PARTS OF NORTHEAST NEBRASKA.

A VERY DYNAMIC SPRING STORM SYSTEM WILL CONTINUE TO PROVIDE LIFT
WITH A BAND OF PRECIPITATION FROM SOUTHWEST TO NORTHEAST WITH
PRECIPITATION RATES INCREASING. THE RAIN...SNOW LINE FROM NEAR
TEKAMAH TO FREMONT...COMBINED WITH THE STRONGER LIFT WILL CHANGE
THE RAIN TO SNOW. THE SNOW WILL DIMINISH THURSDAY
MORNING ACROSS THE ADVISORY AREA...HOWEVER LIGHT SNOW WILL
CONTINUE OVER FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. 2 TO 5
INCHES IS THE MOSTLY LIKELY RANGE FOR SNOW...HOWEVER LOCAL
CONDITIONS...GROUND TEMPERATURES...TIME TO CHANGE OVER TO SNOW AND
PRECIPITATION AMOUNTS...MAY RESULT IN AMOUNTS LIGHTER AND HEAVIER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

SNOW WILL LINGER ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WITH
MINOR ACCUMULATIONS...AND SLUSHY ROADS. MORE LIGHT SNOW IS
EXPECTED ACROSS THE AREA FRIDAY...THEN CHANGE TO RAIN OR A MIX
FRIDAY AFTERNOON AND FRIDAY NIGHT.

LOW TEMPERATURES ARE FORECAST TO FALL BELOW FREEZING FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT SLEET AND SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

ZAPOTOCNY

In the hours before

Special weather statement, May 1, 4:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT WED MAY 1 2013

NEZ066>068-078-088>090-012300-
CASS NE-JOHNSON NE-JEFFERSON NE-GAGE NE-OTOE NE-SALINE NE-
LANCASTER NE-
523 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CASS...NORTHWESTERN JOHNSON...
NORTHEASTERN JEFFERSON...NORTHERN GAGE...OTOE...SALINE AND SOUTHERN
LANCASTER COUNTIES UNTIL 600 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SCATTERED SHOWERS MIXED WITH SLEET OVER MUCH OF THE AREA.  EMBEDDED
IN THE SHOWERS WERE A FEW THUNDERSTORMS THAT WILL LIKELY PRODUCE
DIME-SIZE HAIL AS THEY TRACK TO THE NORTHEAST AT 40 MPH.  THE SLEET
AND HAIL MIXTURE WILL CREATE LOCALLY SLICK CONDITIONS...ESPECIALLY
ON OVERPASSES AND UNTREATED SURFACES.

LAT...LON 4061 9722 4070 9696 4070 9691 4072 9691
      4106 9590 4104 9587 4077 9584 4073 9589
      4066 9581 4052 9604 4052 9607 4050 9607
      4003 9725
TIME...MOT...LOC 2216Z 233DEG 76KT 4065 9631 4041 9690

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Monona

When
May 1, 5:00 PM CST to May 2, 3:00 AM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
May 1, 5:00 PM CST to May 2, 3:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Winter Weather, Shelby

When
May 1, 5:00 PM CST to May 2, 3:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Winter Weather, Pottawattamie

When
May 1, 5:00 PM CST to May 2, 3:00 AM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438490, 438491, 438492, 438493.